Virginia, 2003

Hail in Virginia, May 10, 2003

May 10, 2003 · NWS AKQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 10, 8:02 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, May 10, 8:02 AM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
802 AM EST Sat May 10 2003

OVERVIEW: SEVERE WEATHER THREAT WILL CONTINUE THIS WEEKEND...ENDING
ONCE COLD FRONT PASSES SUN AFT/EVE. COULD SEE 1ST WIDESPREAD 90+
DEG DAY SUN...THEN A RTN TO NRML TEMPS FOR THE WORK WEEK.

SHORT TERM:

TOD: NXT MIDWEST MCS TO AFFECT MID ATLC STATES NR CVG...AND GETTING
READY TO MAKE RGT HND TURN DOWN ACRS TOP OF RIDGE CNTRD FM E OF
BAHAMAS AT SFC...TO ERN GULF MEX AT 500. TRAJ IN LW TO MID LVLS IS
NOT AS STEEP AS YSTDY SO CORE OF SVR AREA CLD BE A BIT N AND E OF
WHAT HAPPENED FRI...THIS ALSO CONSISTENT W/ FRNTL BNDRY THAT THE MCS
HV BEEN FOLLOWING IS ALSO SLGTLY N AND E OF WHERE IT WAS THIS TIME
YSTDY. MDLS PRECICT 850 TMPS 2-3 C BLW YSTDYS VALUES...SO FCST HIGHS
TODAY ONLY IN L-M 80S INLND VICE THE 85-90 XPRNCD FRI. FOG NOT AS BAD
(IN MOST LCTNS) AS YSTDY AM...ONLY PATCHY VICE WIDESPREAD DENSE
FOG...SO NO DENSE FOG ADVY (THOUGH WILL CONTINUE TO MONITOR).

TON: THNGS SHLD TAPER DWN BY ARND MIDNIGHT...THEN ANTHR WARM AND
HUMID NIGHT.

SUN: 850 TMPS OF 18 TO 20 C PLUS WNW FLW ALOFT SHLD PUT MOST INLND
AREAS 90-95 (UPR 8S INLND ERN SHR).  RECORDS FOR MAY 11TH:

RIC  92    1916
ORF  93    1889
SBY  88    1947
ECG  95    1963

ORF WILL PRBLY BE THE HARDEST ONE TO BREAK.  THE OTHR ISSUE FOR SUN
IS W/ STNG DWNSLP FLW HOW MUCH ORGNZD CNVCTN WILL THERE BE ALNG/AHD
OF CLD FNT...AVN SAYS QUITE A BIT...WHILE THE ETA IS NOT AS
ENTHUSIASTIC. WHAT FURTHER MUDDLES PICTURE IS THAT WHEN THE MODELS
SNDS FOR 18Z SUN AND 0Z MON ARE EXAMENED THE ETA INDICATES THAT THE
LLVL CAP IS EASILY BRKN (XCPT NR CST)...WHILE THE GFS DOES NOT.
FEEL W/ SUCH A LG MOIST GRAD W/ FRNT..SHLD BE SUFFICIENT L-LVL FRCNG
CPLD W/ NR RCD HIGH TEMPS TO INITIATE A SQUALL LINE AHD OF FNT...
WHAT IS NOT SO APPARENT IS HOW WELL THIS LINE WILL HOLD UP AS IT
APPRCHS BAY AND ATLC LATE SUN AFT.

SUN NGT: CLD FNT CROSSES CWA...WRN AREAS SHLD BE DRY...W ANY PRECIP
IN THE EAST DONE BY MIDNIGHT. WHILE HUMIDITY WILL GO DWN QUICKLY
BEHIND FNT...TMPS WILL BE SLWR TO (AS IS TYP FOR THIS TIME OF YR)
SO LWS NOT MUCH COOLER THAN TON.

MON AND MON NGT: WNW FLW WILL KEEP TMPS A BIT ABV LVLS SUGGESTD BY
850 TMPS...AS RSLT SHLD BE NR NRML MOST LCTNS. CLDS SHLD INCR ACRS
NRN PRNS OF CWA MON NGT AS UPPR LW SLWLY BEGINS TO SLIDE BY TO N.

EXTENDED:

INCRD CLD CVR N TUE AS UPR LW SHLD PASS BY CLOSE ENGH TO PRODUCE M
CLDY SKIES (IN LINE W GFS AND XTND ETA RH FIELDS). OTW NO SIG CHGS
TO XTND FCST...BLND TEMPS W/ SRRNDNG OFFICES...AND KEPT DRY.  DO
NOTE THAT GFS SUGGESTS A SYS CLD APPRCH FRM SW HDNG INTO THU...BUT
W/ ECMWF ABT 24 HRS SLWR W/ THIS SYS...DIDNT HAVE ENGH CONFIDENCE
TO CHG FCST.

MARINE: THINGS QUITE XCPT FOR TSTMS UNTIL FNT PASSES. THEN SCA
CONDITIONS XPCTD ON BAY MON...SEAS ONLY TO 4 FT W/ W TO NW FLW OF
AT MOST 20 KT OVR CSTL ATLC.

FCSTID = 33

SBY 79 60 88 59 / 50 40 50 40
OXB 70 59 77 59 / 50 40 50 40
ECG 81 67 90 64 / 30 30 50 50
ORF 76 65 86 65 / 30 30 50 40
PHF 81 66 90 63 / 40 30 50 40
AKQ 82 67 92 62 / 30 30 50 30
RIC 82 66 91 61 / 40 30 50 10
FVX 83 66 92 61 / 40 30 50 10

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.

MALOIT
Hazardous weather outlook, May 10, 4:30 AM EST, 5 hours 25 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-101600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.  SOME
THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
SEE SPSAKQ AND SWODY1 FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY.  SOME THUNDERSTORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.  SEE SWODY2
FOR FURTHER DETAILS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED THIS AFTERNOON AND EVENING.

33

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 10, 4:38 AM EST, 5 hours 17 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-101630-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
538 AM EDT SAT MAY 10 2003

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...

.THREAT AREA...EASTERN MARYLAND...EASTERN...CENTRAL...AND SOUTH
CENTRAL VIRGINIA...NORTHEAST AND NORTH CENTRAL NORTH CAROLINA.

TIME OF SEVERE WEATHER THREAT...FROM MIDDAY ON.

.SYNOPSIS...AN AREA OF CONVECTION OVER THE MIDWEST THIS
MORNING...WILL MOVE SOUTHEAST INTO NORTHWEST PORTIONS OF THE THREAT
AREA THIS AFTERNOON...THEN CONTINUE MOVING ACROSS THE REGION THROUGH
THE EVENING HOURS. THE GREATEST THREAT WILL BE ALONG AND NEAR A
STATIONARY FRONT WHICH STRECTCHES FROM WESTERN TIDEWATER
VIRGINIA...TO JUST WEST OF RICHMOND...TO JUST WEST OF
CHARLOTTESVILLE. THIS FRONT IS EXPECTED TO MOVE SLIGHTLY TO THE
NORTH AND EAST THIS AFTERNOON. AS A RESULT THE BEST CHANCE OF SEVERE
WEATHER WILL BE SLIGHTLY NORTH AND EAST OF WHERE IT TRACKED
YESTERDAY. THIS MAKES THE CENTRAL VIRGINIA PIEDMONT...RICHMOND AND
THE TRI CITIES...WESTERN TIDEWATER VIRGINIA...AND WESTERN NORTHEAST
NORTH CAROLINA AS AREAS HAVING THE HIGHEST POSSIBILITY OF SEVERE
WEATHER THIS AFTERNOON AND EVENING.

IN AREAS NOT IN THE PATH OF THE AREA OF CONVECTION MOVING IN FROM
THE MIDWEST...AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE REGION
THIS AFTERNOON AND EVENING...COUPLED WITH HIGH TEMPERATURES FROM 75
TO 85 AT MOST LOCATIONS...SHOULD SUPPORT THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS AS WELL.

.SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS
AFTERNOON AND EVENING.

.MAIN WEATHER THREATS...

  WIND GUSTS TO 60 MPH...
  LARGE HAIL ONE INCH OR GREATER IN DIAMETER...

  IN ADDITION...HEAVY RAINFALL FROM THESE THUNDERSTORMS MAY RESULT
  IN LOCALIZED FLASH FLOODING...MAINLY IN URBAN AREAS AND IN LOW
  LYING LOCATIONS NEAR RIVERS AND STREAMS.

MALOIT
Local storm report, May 10, 6:52 AM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0752 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 PM    DREWRYVILLE               VA   0 MPH WIND GUST
05/09/03   SOUTHAMPTON                    WIND GUST TO 75 MPH. 1.5
                                          INCH HAIL COVERING GROUND.

0453 PM    DREWRYVILLE               VA   75 MPH WIND GUST
05/09/03   SOUTHAMPTON

0453 PM    9 N NOTTOWAY              VA   WIND DAMAGE
05/09/03   AMELIA                         ROOF BLOWN OFF ROCKY HILL
                                          CHURCH ON RT 153. NUMEROUS
                                          TREES DOWN.

0445 PM    JARRATT                   VA   4.25 IN HAIL
05/09/03   SUSSEX                         SOFTBALL HAIL REPORTED BY
                                          LAW ENFORCEMENT. NUMEROUS
                                          TREES AND POWERLINE DOWN
                                          ACROSS I95.  RAILROAD
                                          SHUTDOWN DUE TO DEBRIS ON
                                          TRACK.

0415 PM    DEWITT                    VA   2.75 IN HAIL
05/09/03   DINWIDDIE                      GOLF TO BASEBALL SIZE HAIL
                                          UP TO 4 INCHES IN
                                          DEPTH...HAIL DAMAGE TO
                                          SEVERAL BUILDINGS NEAR
                                          INTERSECTION US 1 AND VA
                                          650

0415 PM    DEWITT                    VA   70 MPH TSTORM WIND
05/09/03   DINWIDDIE                      PART OF TIN ROOF RIPPED OF
                                          HOME...LARGE BRANCHES
                                          DOWN...WINDOWS BLOWN
                                          OUT...RESIDENTS NOTED
                                          HORIZONTAL HAIL

0413 PM    2 NE DEWITT               VA   80 MPH TSTORM WIND
05/09/03   DINWIDDIE                      LARGE OAK TREE DOWN ALONG
                                          US 1

0410 PM    DINWIDDIE                 VA   1.75 IN HAIL
05/09/03   DINWIDDIE                      HAIL DEPTH 1 TO 4
                                          INCHES...NUMEROUS BUILDINGS
                                          WITH HAIL DAMAGE ALONG US
                                          1.

0400 PM    FORD                      VA   1.25 IN HAIL
05/09/03   DINWIDDIE                      HAIL DEPTH 1 TO 2 INCHES

PFM
Special weather statement, May 10, 7:13 AM EST, 2 hours 42 minutes before
VAZ048-049-062-063-071-072-101315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
813 AM EDT SAT MAY 10 2003

...STRONG THUNDERSTORMS ARE MOVING THROUGH CENTRAL VIRGINIA...

AT 813 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR PALMYRA...MOVING EAST AT 50 MPH.

THE THUNDERSTORMS WILL REACH...
   KENTS STORE AND FERNCLIFF AROUND 815 AM
   TABSCOTT AND CALEDONIA AROUND 820 AM
   HADENSVILLE AND OTHMA AROUND 825 AM
   ORCHID AND GUM SPRING AROUND 830 AM
   LOCUST CREEK AROUND 835 AM
   VONTAY AND DABNEYS AROUND 840 AM
   RICHMOND AND HANOVER AROUND 9 AM

EXPECT HEAVY RAIN...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN
THE PATH OF THIS STORM. HEAVY RAIN WILL RESULT IN WATER ON ROADWAYS
AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

NS
&&
LAT...LON 3799 7827 3782 7834 3750 7716 3776 7706
Special weather statement, May 10, 8:18 AM EST, 1 hour 37 minutes before
VAZ072>074-076>078-083>086-101415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
918 AM EDT SAT MAY 10 2003

...STRONG THUNDERSTORM MOVING INTO KING WILLIAM COUNTY...

AT 918 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF RUMFORD...MOVING EAST AT 40
MPH.

THE THUNDERSTORM WILL REACH...
   HENLEY FORK AND WALKERTON AROUND 920 AM
   BRUINGTON AND MILLERS TAVERN AROUND 925 AM
   STEVENSVILLE AND CROUCH AROUND 930 AM
   INO AND UPRIGHT AROUND 935 AM
   DRAGONVILLE AND MONTAGUE AROUND 940 AM
   JAMAICA AND VELMA AROUND 945 AM

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

92
&&
LAT...LON 3796 7696 3757 7724 3737 7627 3791 7622
Local storm report, May 10, 9:04 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1004 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    CUMBERLAND                VA   WIND DAMAGE
05/09/03   CUMBERLAND                     SEVERAL LARGE TREES ON A
                                          HOME AND NUMEROUS TREES
                                          UPROOTED

0330 PM    CUMBERLAND                VA   WIND DAMAGE
05/09/03   CUMBERLAND                     SEVERAL 100 YEAR OLD TREES
                                          UPROOTED

0230 PM    5 E SCOTTSVILLE           VA   WIND DAMAGE
05/09/03   FLUVANNA                       TWO 100 YEAR OLD OAKS DOWN

JAB

The radar

The Norfolk radar (KAKQ), 80 km away, was scanning. The volume nearest the first event began at 14:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hanover

When
May 10, 9:55 AM EST
Where
Hanover County, Studley
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.667, -77.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362579.